MAUDE Adverse Event Report: MEDACTA SWITZERLAND PEDICLE SCREW TWO-STEP REDUCER ENHANCED; SURGICAL INSTRUMENT FOR SPINE SURGERY

MEDACTA SWITZERLAND PEDICLE SCREW TWO-STEP REDUCER ENHANCED; SURGICAL INSTRUMENT FOR SPINE SURGERY
Catalog Number 03.51.10.0182
Medical Device Problem Codes Fracture (1260); Solder Joint Fracture (2324)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Clinical evaluation performed by medical affairs director: during a scoliosis surgery, difficulties were encountered trying to reduce the rod into the monoaxial screws.Some pins of the reducer were broken and had to be extracted from the body.The monoaxial screws were changed to polyaxial and surgery was successfully carried out.The problem caused delay.We have no information to assess the potential consequences of this delay in surgery.All fragments seem to have been withdrawn from the patient's body, according to report.The investigation on the problem encountered is a concern for technical analysis, rather than clinical.Visual inspection performed by r&d project manager: during the surgery 6 pieces of 2-step reducer (ref 03.51.10.0182) were damaged; in particular the four retaining pins on the instrument tip that ensures the engagement with the screw tulip were partially or completely damaged as detailed below: 2 pieces of lot 1653243: 1 piece has two missing pins on the tip, 1 piece has one missing pin; 1 piece of lot 1651674: 3 missing pins and one pin damaged; 3 pieces of lot 1755073: 1 piece has 4 missing pins; 1 piece has 2 missing pins; 1 piece has one pin damaged and additionally the plastic trigger of the handle is broken.The cause of pin breakage (welding failure) can be the excessive stress related to excessive reduction force applied and/or other forces (e.G.Lateral bending), or existing damage/deformation of the pin from a previous surgery.After the breakage of one pin, the instrument can still engage the implant but all the reduction force is supported by the remaining pins which are therefore overstressed.An additional root cause could be the misalignment between the instrument and the pedicle screw head, due to the wrong engagement of the 4 retaining pins into the tulip grooves, with consequent excessive force applied on the pins.Due to the complete or partial failure of the welding, pins can be missed or bent/deformed.One pin was found during the surgery inside the patient and other four have been removed from the patient after an x-ray inspection; therefore we can assume that the remaining pins could have probably been missed outside of the patient (e.G.Cleaning/sterilization room or among the surgical instruments in the operating theater).Regarding the breakage of the plastic trigger, it is potentially caused by wear and tear or wrong maneuver.The plastic trigger is only meant to help the initial disengagement of the handle from the "closed" position, is not intended to be pulled in order to remove the entire instrument from the implant.It is possible that the user tried to force the handle to remove the instrument from the surgical field, thus applying excessive force to the plastic trigger.It is also possible that the damage/deformation occurred in a previous surgery, and therefore a little force was sufficient to completely break the trigger in this event.The instrument is still functional without the plastic trigger.Moreover the instrument set includes other alternative instruments.No risk for the patient/user.Batch review performed on march 5, 2019: lot 1755073: (b)(4) items manufactured and released on 26 march 2018.No anomalies found related to the two problems.To date, another similar event (pin breakage) has been reported on the same lot (complaint (b)(4)).As (b)(4) items of this lot are involved in this case, a total amount of (b)(4) items have been involved in this kind of issue.No anomalies found related to the problem.To date, another similar event about plastic lever breakage have been reported on the same lot (complaint (b)(4)).Pedicle screw 03.51.10.0182 two-step reducer enhanced, lot 1651674: (b)(4) items manufactured and released 21 september 2016.No anomalies found related to the issue.Up today, (b)(4) similar events (pin breakage) on the same lot registered [complaints (b)(4)].Pedicle screw 03.51.10.0182 two-step reducer enhanced, lot 1653243: (b)(4) items manufactured and released on 03 january 2017.No anomalies found related to the issue.To date, another similar event (pin breakage) has been registered on the same lot [complaint (b)(4)].As (b)(4) items of this lot have been involved in this complaint, a total amount of (b)(4) items have been involved in this same issue.
 
Event or Problem Description
During surgery (scoliosis t4-l4 with mono and poly axial screws) the surgeon tried several times and with different the two-step reducers (there were 10 identical instruments into the set) to reduce the rod inside the screws but with no success and with stress.The surgery was completed changing the screw from mono to poly in order to facilitate the manoeuvre of reduction and also because the thread of the monoaxial screw was damaged and it didn't permit to close the rod with the setscrew at all.During the last step of the surgery before closing the wound, the surgeon noticed a small piece of metal in the soft tissue and he removed it.Through x-ray control, the other 4 pieces were noticed and removed.They seemed to be the pins of the distal part of the two-step reducers.

Brand Name
PEDICLE SCREW TWO-STEP REDUCER ENHANCED
Common Device Name
SURGICAL INSTRUMENT FOR SPINE SURGERY
Manufacturer (Section D)
MEDACTA SWITZERLAND
gewerbestrasse 3
frauenfeld, switzerland 8500
SZ  8500
MDR Report Key8394726
Report Number3005180920-2019-00123
Device Sequence Number1795407
Product Code LXH
UDI-Device Identifier07630971226418
UDI-Public07630971226418
Combination Product (Y/N)N
Initial Reporter CountryIT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 03/06/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.51.10.0182
Device Lot Number1755073
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/26/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2019
Initial Report FDA Received Date03/06/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;